Cataract surgery and Apixiban

I am due to undertake surgery to remove a Cataract on my right eye. I have persistent AF and take Apixiban and 1.25 Bisoprolol. When I discussed this with the surgeons team they seemed a little unsure if or even when I should stop taking the Apixiban before surgery. Eventually the told me to stop taking the Apixiban one day BEFORE the surgery which in effect means missing two doses (three doses if you include the morning of the surgery dose. I feel a little uneasy about being without anticoagulation for so long. Anyone had Cataract surgery taking Apixaban or any other anticoagulants. Any advice or comment would be welcome. Cheers Roy

10 Replies

oldestnewest
  • I too would be concerned. Could you speak to whoever prescribed apixaban for you? They would be more likely to know what should be done.

  • I had to stop Apixaban for similar length of time for a procedure and was concerned. A stroke consultant I spoke to about this pointed out that, whilst possible, the stroke risk is quite small if you divide the yearly stroke risk by 365 days. I don't have knowledge of cataract surgery but the different procedures and Apixaban stoppage times are online - hope all goes well

  • Roy, I had lens replacement surgery a couple of years ago (exactly the same procedure as cataract surgery) but this was before I was diagnosed with AF and when I didn't take any anti-coagulants. I could be wrong but I was unaware of any blood loss apart from literally one drop in the second eye. I was told severe bleeding is an extremely rare complication. I should stress this isn't advice, I am by no means an expert!

    However, I had bridging when I had to stop warfarin during another investigative procedure some weeks back and managed just fine injecting myself with Fragmin. My contact was the phlebotomist in the pathology department of the hospital that was carrying out the procedure. I understand your reluctance to stop Apixiban so get in touch for a second opinion. You might have to push for bridging - I did.

    Best of luck.

  • I too take Apixaban and understand that one day withdrawal is standard. Your Bisoprolol dose is low so you don't seem to be a severe case and may have less risk. I would talk to your cardiac professional before altering medication. My elderly mother had her cataracts done and I don't remember any blood. Always better to get the AF reversed before surgery if possible.

  • I had my right eye done two days ago,(Tuesday) still got my eye patch on trying to type this reply. I also take Apixiban and 2.5 mg Bisopolol. I stopped Apixiban two days before and still not taking two days after surgery but I have been in AF for only two hours in the last 12 months so I took the risk. I was asked if I was on Warfarin and the hospital staff had no knowledge of any NOAC and not included in the questionnaire. The anethatist ask me in the pre op room if I took any anticoagulant while putting in the local, I said yes but stopped, he said good. Might not be helpful but I have great eye sight now. Patch on over night just going to remove again. Regards Nigel

  • Well, RoyM.I had a hip replacement in July following an accident and missed 7 Apixaban doses before surgery.I do not think the surgeons were sure what they were about.Me not bleeding to death on their table was, I suggest ,top of their list, not whether I had a stroke or not.The discussion, with me about it, was vague to say the least. 'Someone' ought to get it sorted for the varying degrees of blood loss and time without Apixaban before surgery according to the surgery you require and therefore how long you can manage without Apix/before they stop it. There seem no regs. in place about it.

  • I am on Warfarin, for a mechanical heart valve, therefore stopping the warfarin is a much more serious event. Last year I spoke to a consultant eye specialist about cataract surgery for someone on anticoagulants. He was amused by my question. He has at least one case every week. He NEVER asks the patient to stop the anticoagulation. What he does is to use methods that do not involve injections into the eye muscle (one way of providing immobilisation and an aesthetic). He uses eye drops only, which is a well proven and old method + the usual calming medication, according to some extent to the needs of the patient.

    It is possible that for AF only, with the new anticoagulants, surgeons might say that since it is easy to stop for a day, the risk of stopping for AF only is low, etc, then, why not! But since not stopping is such a well established protocol, I think you have grounds to insist.

  • This thread aroused my curiosity! I did some searching and although this is six years old:

    Taken from the The Royal College of Opthamologists Cataract Surgery Guidelines Sep 2010.

    Anticoagulant and antiplatelet medication and cataract surgery

    The vast majority of patients undergoing cataract surgery are elderly and take regular systemic medications (84%). In the UK these are usually recorded at a nurses’ pre-assessment visit prior to surgery. Important classes of drugs to identify include: antiplatelet and anticoagulant medications, which may increase the risk of haemorrhagic anaesthetic or operative complications. These medications are, however, taken to reduce the incidence of potentially life-threatening thromboembolic events in patients with cardiovascular conditions. Therefore, so long as they do not threaten the success of cataract surgery, it is desirable to continue them before surgery. Stopping these medications increases the risk of stroke and death.

    The prevalence of use of each of these drugs in patents undergoing cataract surgery in a large UK survey that

    reported in 2009 was:

     Aspirin 28.1%

     Warfarin 5.1%

     Clopidogrel 1.9%

     Dipyridamole 1%

     A combination of the above drugs is taken by 1.3%

    Evidence of risk during LA

    A review of 19,283 cataract operations reported in 2003 and a Multi-centre electronic audit of 55,567 operations in 2009 reported no increased risk of the potentially sight threatening haemorrhagic complications of retrobulbar/peribulbar haemorrhage during sharp needle or sub-Tenon’s LA, or choroidal haemorrhage during surgery, in patients taking any of the above medications. There was a significantly increased risk of subconjunctival haemorrhage in those taking clopidogrel and warfarin. It should be noted, however, that even studies of this size do not have sufficient statistical power to draw firm conclusions regarding very rare events.

    I have copied and pasted this from the pdf as it took me some time to find the relevant section.

    rcophth.ac.uk/wp-content/up...

    If you have access to a printer it might be worth arming yourself with a printout of their own guidelines when you see the opthamologist!

  • Hi

    I have just had Cataract done yesterday (Wednesday 16th) they told me not to leave warfrin off. As I self test I took my machine with me and done test just before so they could see what it was . He said they will do cataract as long as INR is below 4 !! . I have no problems with bleeding My eye is not even blood shot. I would say no worries at all.

    CarolB

  • I heard don't stop from someone being Anticoagulated who had cataract operation .

    Most surgeons aren't up to date.

You may also like...